MAUDE Adverse Event Report: BECKMAN COULTER UNICEL DXH 800 COULTER CELLULAR ANALYSIS SYSTEM; COUNTER, DIFFERENTIAL CELL

BECKMAN COULTER UNICEL DXH 800 COULTER CELLULAR ANALYSIS SYSTEM; COUNTER, DIFFERENTIAL CELL
Model Number 800
Medical Device Problem Code Output Problem (3005)
Health Effect - Clinical Code Test Result (2695)
Date of Event 05/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
On (b)(6) 2018 the field service engineer (fse) was at the customer site and found that the valves in the pathway to the rbc vacuum chamber were defective causing fluid to remain in the vacuum chamber.The fse replaced valves vl111, vl112 and vl150 from manifold mf103 to resolve the issue.The failure mode is attributed to valves vl111, vl112 and vl150 being defective.Patient information was not provided by the customer.An improvement for plt flagging was developed and released as a part of a software update to the dxh800 that is designated v3.2.1 on (b)(6) 2017; approximately (b)(6)% of the worldwide product installed base has been upgraded as of (b)(6) 2018.Due to an increase in the number of complaints received related to unflagged erroneously high plt patient results released from the lab, bec anticipates that a field action will be warranted.The anticipated field action will include a software patch for the improvement for the plt flagging component of v3.2.1, which will expedite installation of this improvement for the rest of the installed base.(b)(4).
 
Event or Problem Description
The customer reported that the unicel dxh 800 coulter cellular analysis system generated erroneous high platelet (plt) results on 75 patient samples compared to another dxh800 instrument.The customer provided instrument printouts for six patient samples.Review of the printouts shows that six patient samples gave erroneous high plt results compared to reruns in another dxh800 instrument which were considered correct.Two of the six printouts provided showed instrument flags which alerted the operator to review the results.The other four patients did not show any flags.Raw data or printouts were not provided for the other alleged erroneous results.On (b)(6) 2018, the customer provided more details regarding the reported high plt counts.There was a total of 75 patients that generated false high plt results.The customer reported that their consultant hematologist reported to them that two patients with itp (idiopathic thrombocytopenic purpura) had abnormally high plt results.A patient whose plt value is normally less than 10 gave a plt count of 149 and another patient whose plt value is normally less than 15 gave a plt count of 161.Review of the printouts showed that the erroneous results for the two patients with itp were flagged.This triggered the customer to then review their data and found that there was a total of 75 patient samples that generated false high plt results.The customer also confirmed that the instrument did not generate any flags or messages for plts.However, all the erroneous results were held in the validation queue because of delta check fails, from previous platelet counts and the technician had originally released them without re-evaluation.The customer had not reported the results outside of the laboratory and were able to issue amended reports.The customer reported that there was no change or affect to patient treatment in regards to this event.
 
Additional Manufacturer Narrative
Follow up 01: an improvement for plt flagging was developed and released as a part of a software update to the dxh800 that is designated v3.2.1 on 22-dec-2017; approximately 11.5% of the worldwide product installed base has been upgraded as of 13-jul-2018.Due to an increase in the number of complaints received related to unflagged erroneously high plt patient results released from the lab, bec has determined that a field action is warranted.Field action (fa-33718) was approved on 30-jul-2018.The field action includes a software patch for the improvement for the plt flagging component of v3.2.1, which will expedite installation of this improvement for rest of the installed base.If follow-up, what type: additional information has been selected.Recall (if recall number is given) or correction/removal number: recall, notification and modification have been selected correction/removal number: number has been updated to reflect the respective information for this event.Additional information: the recall (fa-33718) includes notification to the customer and correction of the issue via software update.Bec internal identifier: (b)(4).

Brand Name
UNICEL DXH 800 COULTER CELLULAR ANALYSIS SYSTEM
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECKMAN COULTER
250 s. kraemer blvd.
brea CA 92821
MDR Report Key7728520
Report Number1061932-2018-01027
Device Sequence Number11125909
Product Code GKZ
UDI-Device Identifier15099590672423
UDI-Public(01)15099590672423(11)NO-DATA
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K140911
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Remedial Action Repair,Recall,Notification,Modification/Adjustment
Type of Report Initial,Followup
Report Date (Section B) 08/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number 800
Device Catalogue NumberB24802
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/17/2018
Supplement Date Received by Manufacturer07/30/2018
Initial Report FDA Received Date07/27/2018
Supplement Report FDA Received Date08/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
2050012-0730/2018-011
Patient Sequence Number1